Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 156, NWS Bismarck, ND

June 29, 2018Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 29, 2018, 3:17 AM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2018, 3:17 AM CDT (08:17 UTC)
Expired
Jun 29, 2018, 4:15 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-479 J/kg
Mixed-layer LCL
2543 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 12:50 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 29, 12:50 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Fri Jun 29 2018

.UPDATE...
Issued at 1247 AM CDT Fri Jun 29 2018

Line of severe thunderstorms continues moving east across central
and southwestern North Dakota. Sever thunderstorm watch remains in
effect until 8 am CDT, however do expect to take counties out of the
watch from west to east throughout the nighttime hours as the line
of storms moves east. Otherwise no big changes in current forecast
for the early morning hours.

UPDATE Issued at 1010 PM CDT Thu Jun 28 2018

Based on recent radar trends and evening CAM simulations,
confidence remains high that a widespread wind threat will cross
western and central ND over roughly the next six hours. As the
cold-pool-driven forward propagation takes hold and the the speed
at which the line moves eastward averages 60+ mph, the threat may
rapidly spread eastward faster than even recent HRRR simulations
would suggest. Accordingly, collaboration is taking place with SPC
and a Severe Thunderstorm Watch will likely be issued before 04
UTC to replace the current Tornado Watch and which would likely
extend eastward across most of the state.

UPDATE Issued at 840 PM CDT Thu Jun 28 2018

Quick update to add Wells county to the Flash Flood Watch per
radar trends through 0145 UTC, with additional rounds of
convection expected through the night.

&&

.SHORT TERM...(This evening through Friday)
Issued at 412 PM CDT Thu Jun 28 2018

Very active late afternoon and night with significant severe
weather expected. Tornado watch was issued during the hour for all
but the northern tier counties along the Canadian border. The
tornado watch is in effect until 11 pm CDT, but it is important to
note that additional watches will likely be needed for this
event, which will last through much of the night. In addition, a
flash flood watch is in effect for west central through north
central counties. Please see previous discussion that covered the
factors supporting the flash flood threat.

Otherwise, SPC meso page continues to show extreme CAPE in excess
of 5000 J/KG across the southwest, decreasing northward.
Convective development has been hindered much of this afternoon
with lack of large scale forcing, which should change as upper
level support increases with approaching upper level trough. CAM
solutions continue to struggle with convection, but all trend
toward a better organized convective system moving in from Montana
this evening.

Friday SPC day 2 outlook continues to show general thunderstorms
for ND, however latest SREF guidance appears to be pointing toward
the possibility of some stronger storms.

.LONG TERM...(Friday night through Thursday)
Issued at 412 PM CDT Thu Jun 28 2018

Upper level trough continues moving across the Northern Plains
supporting continued thunderstorm chances through the weekend
under cyclonic flow. High temps cool down into the 70s before
rebounding again into the 80s early next week. Near zonal flow
with occasional impulses working through the flow will support a
continue active pattern with chances of showers/thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1247 AM CDT Fri Jun 29 2018

As of 0530z, a line of severe thunderstorms extended from near
Bottineau to east of KMOT to near KBIS to east of KDIK to KHEI.
Variable winds with gusts around 50kts ahead, along, and behind this
line of severe storms as they move east across the state early this
Friday morning. Some locales may see winds in excess of 65kts, large
hail, and LIFR conditions associated with the thunderstorms.
Otherwise southeast winds mainly out ahead of the line of storms,
and northwesterly winds behind the line.

MVFR ceilings possible from time to time after line of storms move
through.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for
NDZ001>005-009>013-017>019-021>023-031-032.

&&

UPDATE...JV
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...JV
Hazardous weather outlook, Jun 29, 12:58 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1258 AM CDT Fri Jun 29 2018

NDZ001-009-017-031-300600-
Divide-Williams-McKenzie-Golden Valley-
1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2
to 4 inches of rain with locally higher amounts had been
expected. Most of the line of strong to severe storms has exited
far western North Dakota, but any more rain that falls may
exacerbate areas already flooded.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

NDZ002>005-010>013-018>023-025-032>037-040>048-050-051-300600-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Billings-Stark-
Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-
Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1258 AM CDT Fri Jun 29 2018 /1158 PM MDT Thu Jun 28 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A significant and widespread line of severe thunderstorms was
moving east across central and southwestern North Dakota early
this Friday morning. Damaging winds to near 80 mph, and very heavy
rain are the main threats. Large hail to around golfball size is
also still possible with this line of severe storms tonight.

A Flash Flood Watch is in effect until 7 AM CDT Friday morning. 2
to 4 inches of rain with locally higher amounts is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for thunderstorms continues Friday and Saturday across
much of western and central North Dakota. A few storms could be
strong Friday across the far south central and James River
Valley, but severe weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and tonight.

JV

In the hours before

Local storm report, Jun 29, 2:09 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
209 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 AM     TSTM WND GST     3 E MOFFIT              46.68N 100.24W
06/29/2018  M72 MPH          BURLEIGH           ND   MESONET

&&

MH
Local storm report, Jun 29, 2:18 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
218 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 AM     TSTM WND GST     3 NE STERLING           46.84N 100.25W
06/29/2018  M58 MPH          BURLEIGH           ND   MESONET

            NDOT WIND EQUIPMMENT.

&&
Local storm report, Jun 29, 2:20 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
220 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 AM     TSTM WND GST     2 SW HARVEY             47.75N 99.97W
06/29/2018  M70 MPH          WELLS              ND   MESONET

&&

MH
Local storm report, Jun 29, 2:22 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
222 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     HEAVY RAIN       3 N BISMARCK            46.85N 100.78W
06/29/2018  M2.00 INCH       BURLEIGH           ND   PUBLIC

            NORTH BISMARCK.

&&

JP MARTIN
Local storm report, Jun 29, 2:24 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
224 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND GST     3 ENE BISMARCK          46.83N 100.73W
06/29/2018  M72 MPH          BURLEIGH           ND   PUBLIC

&&
Local storm report, Jun 29, 3:03 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
303 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     MEDINA                  46.89N 99.30W
06/29/2018  E65 MPH          STUTSMAN           ND   FIRE DEPT/RESCUE

            LASTED ABOUT 5 MINUTES UNTIL 255 AM. NO
            REPORTS OF DAMAGE.

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:09 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce, Sheridan, Wells66 min
Jun 28, 7:30 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jun 28, 7:48 PM CDTFlash Flood WarningBISDunn9 hr
Jun 28, 8:10 PM CDTTornado WarningBISDunn35 min
Jun 28, 8:24 PM CDTSevere Thunderstorm WarningBISPierce, Sheridan, Wells51 min
Jun 28, 8:44 PM CDTTornado WarningBISDunn31 min
Jun 28, 8:47 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams58 min
Jun 28, 9:11 PM CDTFlash Flood WarningBISDunn, McLean, Mercer6 hr
Jun 28, 9:11 PM CDTSevere Thunderstorm WarningBISWells28 min
Jun 28, 9:16 PM CDTSevere Thunderstorm WarningBISDunn59 min
Jun 28, 9:24 PM CDTSpecial Weather StatementBISBurke, Divide51 min
Jun 28, 9:46 PM CDTSevere Thunderstorm WarningBISBurke, Dunn, McKenzie, Mountrail, Williams59 min
Jun 28, 10:00 PM CDTSpecial Weather StatementBISMcLean45 min
Jun 28, 10:07 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer53 min
Jun 28, 10:26 PM CDTFlash Flood WarningBISBottineau, Burke, Renville, Ward6 hr
Jun 28, 10:36 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope54 min
Jun 28, 10:41 PM CDTSevere Thunderstorm WarningBISBurke, McKenzie, Mountrail, Ward, Williams64 min
Jun 28, 10:46 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie, McLean, Mercer, Mountrail59 min
Jun 28, 11:18 PM CDTFlash Flood WarningBISMcLean, Mountrail, Ward6 hr
Jun 28, 11:19 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward56 min
Jun 28, 11:26 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope64 min
Jun 28, 11:30 PM CDTSevere Thunderstorm WarningBISStark60 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer, Oliver67 min
Jun 29, 12:02 AM CDTSevere Thunderstorm WarningBISMorton58 min
Jun 29, 12:10 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette65 min
Jun 29, 12:17 AM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
Jun 29, 12:39 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver, Sheridan66 min
Jun 29, 12:43 AM CDTSevere Thunderstorm WarningBISBurleigh, Morton62 min
Jun 29, 1:11 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette64 min
Jun 29, 1:14 AM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux61 min
Jun 29, 1:25 AM CDTSevere Thunderstorm WarningBISBurleigh, Foster, Kidder, Sheridan, Stutsman, Wells65 min
Jun 29, 1:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder30 min
Jun 29, 2:05 AM CDTTornado WarningBISKidder, Stutsman25 min
Jun 29, 2:12 AM CDTSevere Thunderstorm WarningBISDickey, Emmons, Kidder, LaMoure, Logan, McIntosh and 1 more63 min
Jun 29, 2:13 AM CDTSevere Thunderstorm WarningBISPierce, Rolette39 min
Jun 29, 2:23 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells37 min
Jun 29, 2:29 AM CDTTornado WarningBISLaMoure, Logan, Stutsman31 min
Jun 29, 2:57 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman18 min
Jun 29, 3:38 AM CDTHigh Wind WarningBISMercer, Oliver2 hr
Jun 29, 11:43 AM CDTRiver Flood WarningBISMercer24 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.